ADD-ADHD Treatment – 7 Tips on Finding the Elusive Top of the Therapeutic Window | Nutrition Fit

0
641

[ad_1]

Psychiatric medications are just like any other medications: they must always be adjusted correctly to work correctly. The patient’s size and weight no longer matters. Today, medication adjustments are all about this little known Mind Bio-marker: the Therapeutic Window We used to think that weight and body size were the two most important variables to understand proper dosing. Today those somatic parameters are old news. What does matter a great deal in 2008: metabolic rate, how the meds are burned, and if they are burned correctly.

It sounds complicated at first, but in the end, it’s really easy, and the benefits are clearly measurable. We are now taking medication understanding from using only somatic surface appearance as predictors, to the molecular and cellular level: metabolism, metabolic rate, is the key predictor to unlock that challenging door, and to correctly adjust stimulant meds to treat ADD/ADHD challenges. If medications are correctly adjusted the patient lives right inside that Therapeutic Window: They don’t go out the top, nor do they bump on the bottom. They float right inside that important window as follows: Simply stated: The Top is too much, the Bottom is too little.

Overview: After recognizing these fundamental Window Lessons the patient becomes an essential partner in the complicated process of medication dosage adjustment. Without this essential information, medication adjustment becomes a roll of the dice, reactions occur frequently because “How do you feel?” is but a small, often macro, inaccurate measure of subtle micro processes of each person’s metabolic activity — their burn rate. And the good news in this regard: The Therapeutic Window actually isn’t hard to find or measure, it just takes a little more time.The Therapeutic Window represents the body’s ability to metabolize the medication effectively. Seven easy Tips to Recognize the Top of the Therapeutic Window apply here:

  1. The Reasonable Objective – No side effects: If the medication is just right in dosage and duration you will feel that you are simply floating through that effective Window opening — no problem, and no, or very few, “side effects.”
  2. Recognize Too Much: If the medication is too much, too high in dosage, you will have signs of toxicity, and will hit the top of the window – bump your head on the top of that window.
  3. Toxicity Timing: All Day Problems – Toxicity may appear as absolute: All day buzzing and can’t think, just out the top of the window, feeling stoned, or so full of thoughts you can’t get anything done.
  4. Toxicity Timing: On and Off Problems -Toxicity may appear as cyclical, mercurial — off and on — with hyperfocus and subsequent inability to focus. This is the most frequently missed side effect at the top, and the most important clinically, because it encourages regular, predictable negative med consequences. Most often with amphetamine products such as Adderall IR, Adderall XR, Vyvanse, and Dexedrine a person at the top of the window will have periods of hyperfocus appearing later in the morning, then fluctuations later in the day in the noon range of time. It looks like the meds are almost working, and is often confused with the bottom of the window: not enough. Adjusting upward without recognizing this essential top of the window problem can become catastrophic — because becoming toxic and completely out of control becomes highly likely. An easy mistake: interpreting only the part of the cycle on the unfocused side as insufficient meds, – that’s why you have to step back and review the entire day.
  5. “Drugged” Is Too Much: Simply feels like you are toxic, it’s just too much. You shouldn’t feel stoned or drugged.
  6. More Symptoms at the Top: Confusion, disorientation, cognitive stress, anxiety, are all increased, while self-expression diminishes.
  7. Different Stimulant, Different Tops: Stimulants Adjusted Incorrectly: you can feel moody and depressed all day – and relieved in the evening as they have a shorter 1/2 life with an expected duration of less than 12-14 hrs. If you feel better when they are gone from your system, – this is a big hint. [Big drops in the PM are also associated with comorbid depression – more later.] With amphetamine stimulants too high you might feel buzzed, an uncomfortable intensity, too overly attentive, with angry and often sad mood swings. With the methylphenidate [‘Ritalin-like’] products you may feel more “stoned and out of it” if meds are adjusted beyond the top of the window.

If you feel these kind of symptoms for the first couple of days after starting a new med, usually no problem. If symptoms continue, urgency is called for and an adjustment is very likely necessary, — see your doctor, and feel free to pass along this article to your medical professional and to your friends.

This is the first article in a series dealing with dosing of ADD/ADHD stimulant medications. I will be back with tips on the “bottom of the window,” “duration of effectiveness” and other important a practical Therapeutic Window tips for medication management. We strongly support your medical team and hope this helps with your progress.

[ad_2]

Source by Dr Charles Parker